Tylenol (acetaminophen) is a common medication found in many over the counter (OTC) products found on store shelves. Acetaminophen works well when used properly and is usually safe for most people to take, the key is to make sure you are taking it the right way.
Many OTC products including cough and cold medications, pain killers, sleep aids, sinus medications include acetaminophen as an active ingredient. It can also be found in combination with narcotic medications prescribed by your doctor for pain. The safety issue we see as Pharmacists is that since this ingredient is included in so many different products patients can end up taking a lot more acetaminophen that we realize. It’s important to track the amount of acetaminophen you take daily, as taking too much can be harmful to the liver. In general, a safe amount for someone without underlying liver issues is less than 3000 to 4000 milligrams per day.
It’s important for you to read your medication labels closely as most OTC products contain anywhere from 325 milligrams to 1000 milligrams per tablet, and most prescription combination products contain 325 milligrams to 500 milligrams per tablet. When you are taking 1 to 2 tablets every 4 to 6 hours this can add up quickly.
It’s also important to note that children are at special risk of getting too much acetaminophen. The dose for children changes as they grow. There are also different acetaminophen products for different age groups which can be confusing. It is important to follow the directions on the label of the product you are using. If the dose for your child’s age or weight is not on the label, ask your pharmacist or doctor for the proper dose for your child.
If you are using a liquid acetaminophen product, be sure to use the measuring tool that comes with the medicine, NOT a kitchen spoon. Keep a record of the time you give your child their medicine, this will help avoid giving them too much acetaminophen.
Acetaminophen is a safe drug if taken at the right dose. People who take too much acetaminophen might feel sick to their stomach, throw up, and have belly pain. However, some people will not feel sick at all and many people have died after taking too much acetaminophen.
If you or your child has taken too much acetaminophen, call a poison control center right away 1-800-222-1222.
If you are unsure about the amount of acetaminophen content in your medications, you should ask your Pharmacist to review your medications and provide recommendations based on your current health.
To learn more about the benefits of a comprehensive medication review by a Pharmacist visit www.pillboxtalk.com
#medicationsafety #smartmedtags #geriatricpharmacist #medicationadherence